Louisiana, 2021

Flash Flood in Louisiana, July 16, 2021

July 16, 2021 · NWS LIX · 1 event in 1 county or zone

In the afternoon hours on July 16th, isolated thunderstorms developed due to very moisture rich Gulf air in place combined with ample afternoon destabilization. Weak wind flow aloft allowed for slow movement with these storms leading to isolated areas of flash flooding to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the afternoon hours on July 16th, isolated thunderstorms developed due to very moisture rich Gulf air in place combined with ample afternoon destabilization. Weak wind flow aloft allowed for slow movement with these storms leading to isolated areas of flash flooding to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 16, 2:38 AM CST, 10 hours earlier.

Area forecast discussion, Jul 16, 2:38 AM CST, 10 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
338 AM CDT Fri Jul 16 2021

.SYNOPSIS...

Bermuda high continues to ridge southwestward across the northern
Gulf Coast into Texas. Aloft, troughing extends southward across
much of the Mississippi River Valley, with a bit of a weakness
along the central Gulf Coast. A few showers noted on radar at 3 AM
CDT, mainly over marine areas, and less areal coverage than what
we saw at this time yesterday morning. Temperatures mid 70s to
around 80 at 3 AM, not really unusual for mid July.

&&

.SHORT TERM (through Sunday night)...

As has been the case, seemingly endlessly this summer, the main
threat in the forecast will be the daily convective potential.

With weak upper troughing in place, there's really nothing to
suppress the daily convective threat. Precipitable water values
during the afternoons will generally be in the 2.1 to 2.3 inch
range over a good portion of the area each afternoon. Convection
allowing models indicate that areal coverage will be rather
limited over land for most of the morning until the atmosphere
reaches the convective temperature, which is forecast to be in the
upper 80s each day. Most likely points for development will be
along land/seabreeze boundaries, then spreading northwestward in
the weak low level flow. Wind fields are expected to remain
rather light, so storm motion will be rather slow, 5 mph or less.
Efficient rain processes will mean there is at least the prospect
of localized street flooding with the most persistent storms each
day. As we lose surface heating late afternoon/early evening each
day, most, if not all, convection should dissipate.

Most areas should see high temperatures in the upper 80s to around
90, and guidance has this well in hand. Little change made to
blended numbers, perhaps bumping up a degree or so in some
locations to fit most recent trends. 35

&&

.LONG TERM (Monday and beyond)...

This portion of the forecast is virtually no change from what we've
been seeing locally for the last few months, and especially over the
last couple weeks. The trough that enters the Mississippi Valley
Friday will finally slide southeast and dig across the Appalachian
Mountains and southwestward. This will send a slow moving frontal
boundary towards the CWA. Model solutions indicate that the boundary
stalls along the I-20 corridor, as opposed to solutions 24 hours
ago showing the front reaching I-12. Either way, it will provide at
least some degree of enhancement for convective development. The
closer it is to the CWA the greater the heavy rain threat will be.
The reason is that a pool of very moist air will be draped across
the Gulf Coast region. GFS PW forecast shows that those values
will be in the 2.2" to 2.4" range. Thus, the potential exists for
heavy rain across the CWA.

On Tuesday, models indicate that the base of the trough will pinch
off and drift westward into Texas. As it does so, a broad low will
be trying to develop. This will only continue to enhance shower and
thunderstorm development. As with Monday, a near 100% coverage will
be probable as well as the chance for heavy rainfall. Expect
convective initiation early in the morning, if not really already
ongoing (in weaker fashion) during the overnight to morning
timeframe.

This wet pattern, maybe not to the same degree of intensity as the
frontal boundary and broad low washes out, will continue Wednesday
into Thursday. In fact, beyond 7 days looks pretty much like this.
Expect to see daily storm coverage increasing steadily from 10am to
2pm with isolated storms producing locally heavy rainfall. On a day
to day basis, most rainfall totals will be less than an inch.
However, isolated areas may see upwards of a few inches. The good
news is high rain chances means more cloud cover and temps at to
below normal. Even have highs only in the mid 80s on some days late
in the forecast period.

MEFFER

&&

.AVIATION...

A mix of VFR to barely MVFR ceilings will be possible this morning.
By 15z, scattered convection will return and VCTS wording will be
in place to reflect this convective risk at all of the terminals
through the afternoon and early evening hours. Once again, after
convection dissipates, most of the overnight hours will see VFR
conditions.

&&

.MARINE...

Outside of the typical risk of thunderstorms and waterspouts each
day, very benign conditions are expected over the coastal waters
through early next week. The thunderstorm and waterspout risk will
be most pronounced in the morning hours with convective
development easing by the afternoon as a seabreeze pattern takes
hold each day. A broad ridge of high pressure will extend from the
eastern Gulf across the coastal waters, and this will keep a
prevailing onshore flow of around 10 knots in place through the
period. Seas will generally remain at 3 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  90  73 /  70  20  80  20
BTR  90  74  90  74 /  70  30  90  10
ASD  90  75  90  75 /  70  20  80  20
MSY  90  78  91  78 /  80  20  80  20
GPT  89  76  89  75 /  60  30  70  30
PQL  89  75  90  75 /  60  30  70  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 16, 8:49 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
949 AM CDT Fri Jul 16 2021

MSZ081-161515-
Harrison-
949 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 948 AM CDT, a strong thunderstorm was located over Gulfport,
moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Lyman and Gulfport Airport.

This includes Interstate 10 in Mississippi between mile markers 29
and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3042 8894 3043 8899 3042 8901 3039 8895
      3038 8907 3036 8909 3036 8911 3035 8914
      3035 8919 3054 8918 3051 8891
TIME...MOT...LOC 1448Z 188DEG 8KT 3041 8908

MSW
Special weather statement, Jul 16, 10:04 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1104 AM CDT Fri Jul 16 2021

MSZ081-082-161630-
Jackson-Harrison-
1104 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
WESTERN JACKSON COUNTIES...

At 1104 AM CDT, a strong thunderstorm was located 7 miles north of
Latimer, or 11 miles north of St. Martin, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ocean Springs, Latimer, Vancleave, Gulf Hills, Gulf Park Estates,
Hickory Hills and Wade.

This includes Interstate 10 in Mississippi between mile markers 51
and 60.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8873 3062 8904 3068 8894 3067 8889
      3071 8889 3074 8885 3074 8863 3059 8854
TIME...MOT...LOC 1604Z 241DEG 16KT 3060 8885

MSW
Special weather statement, Jul 16, 11:01 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1201 PM CDT Fri Jul 16 2021

MSZ081-082-161730-
Jackson-Harrison-
1201 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 1200 PM CDT, a strong thunderstorm was located over St. Martin,
moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Biloxi, Ocean Springs, St. Martin, D'iberville, Latimer, Gulf Hills
and Gulf Park Estates.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 40 and 57.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 8877 3037 8885 3038 8885 3038 8878
      3043 8885 3042 8894 3040 8886 3039 8886
      3039 8900 3041 8900 3042 8897 3043 8900
      3054 8900 3050 8868
TIME...MOT...LOC 1700Z 194DEG 6KT 3041 8889

MSW
Special weather statement, Jul 16, 12:13 PM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
113 PM CDT Fri Jul 16 2021

LAZ061-063-064-077-161845-
Western Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
113 PM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
SOUTHWESTERN ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES...

At 113 PM CDT, a strong thunderstorm was located near Gretna, or near
Marrero, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Timberlane, Belle
Chasse, Chalmette, Jefferson, Gretna, Harahan, Westwego, Elmwood,
Terrytown, Bridge City, Arabi and Woodmere.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 227 and 243.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2989 9021 3002 9019 3002 9011 3003 9009
      3004 9005 3002 8995 2985 9001
TIME...MOT...LOC 1813Z 195DEG 10KT 2995 9009

MSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
July 16, 12:38 PM CST
Where
Orleans County, 1.7 mi N of Vieux Carre to 1.26 mi NNE of Vieux Carre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.994, -90.075

Report of high water on the Paris Avenue underpass near Gentilly Boulevard. High water reported across roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974447.